Utah, 2012

Winter Weather in Utah, February 13 to 14, 2012

February 13 to 14, 2012 · NWS GJT · 1 event in 1 county or zone

A Pacific trough produced significant snowfall to the Tavaputs Plateau. Although the storm began late on February 13th, most of the snowfall occurred on February 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough produced significant snowfall to the Tavaputs Plateau. Although the storm began late on February 13th, most of the snowfall occurred on February 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 3:09 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 13, 3:09 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MST MON FEB 13 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 308 PM MST MON FEB 13 2012

THE STORM WHICH AFFECTED THE AREA OVER THE PAST 36 HOURS HAS
MOVED OFF TO THE EAST...THOUGH UNSTABLE...MOIST AIR IN WESTERLY
FLOW CONTINUED TO BRING SCATTERED SNOW SHOWERS TO THE COLORADO
MOUNTAINS. INTENSITY WAS DOWN QUITE A BIT FROM EARLIER THIS
AFTERNOON AND EXPECT THAT TREND TO CONTINUE TONIGHT. THEREFORE
...FELT COMFORTABLE CANCELING THE LINGERING WINTER WEATHER
ADVISORY FOR THE NORTHERN MOUNTAINS.

THE PATTERN WAS ALREADY EVOLVING AHEAD OF THE NEXT STORM SYSTEM
WHICH WAS TAKING SHAPE OVER SOUTHERN CALIFORNIA THIS AFTERNOON.
AHEAD OF THIS STORM WAA AND OVERRUNNING WILL DEVELOP OVER THE
FORECAST AREA. MODELS INDICATED THIS WILL GENERATE A BAND OF LIGHT
PRECIPITATION OVER THE SOUTH...SHIFTING NORTHWARD DURING THE
NIGHT. THEREFORE...KEPT FAIRLY HIGH POPS WITH LIGHT ACCUMULATIONS
OVER THE MOUNTAINS OVERNIGHT.

GFS40 WAS A BIT FASTER THAN THE ECMWF AND NAM12 AND FAVORED THESE
SLOWER SOLUTIONS IN GENERATING TUESDAYS FORECAST. BOTH MODELS
INCREASE QPF ACROSS THE SOUTH EARLY IN THE DAY AND KEEP IT AROUND
AS THE LOW CENTER TRACKS ACROSS NORTHERN AZ DURING THE DAY.
UPSLOPE FLOW INTO THE SOUTHERN SAN JUANS AND ALONG THE LOWER
ELEVATIONS TO THE SOUTH SHOULD BRING PERSISTENT AND WIDESPREAD
SNOW TO THOSE AREAS DURING THE DAY AND THROUGH THE NIGHT. THIS IS
ALSO TRUE FOR THE SOUTHEAST UTAH MOUNTAINS. ACCUMULATIONS DID NOT
APPEAR TO BE AS IMPRESSIVE AS EARLIER RUNS...BUT STILL SUFFICIENT
TO GENERATE ADVISORY LEVEL SNOW FOR THE LA SAL...ABAJO AND
SOUTHWEST SAN JUAN MOUNTAINS. DYNAMIC LIFT AND STEEP LAPSE RATES
SHOULD HELP AREAS FROM DURANGO TO PAGOSA SPRINGS PICK UP
SIGNIFICANT ACCUMULATIONS ALSO. SOME UNCERTAINTY FOR THE LOWER
ELEVATIONS SO HOISTED A WATCH FOR NOW AND WILL HOPE FOR BETTER
MODEL CONSISTENCY IN LATER RUNS.

OVERNIGHT LOWS WILL BE A BIT COOLER BEHIND THE LAST STORM...THOUGH
NOT BY MUCH. MEANWHILE...HIGHS ON TUESDAY WILL REMAIN SIMILAR TO
THOSE RECORDED TODAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 308 PM MST MON FEB 13 2012

THE UPPER TROUGH MOVES EAST ACROSS WESTERN CO TUE NIGHT WITH COLD
ADVECTION HELPING KEEP SNOW PRESENT IN THE SAN JUANS AND SOUTHERN
FOOTHILLS. THE PREFERRED 12Z ECMWF AND NAM MODELS TRACK A WEAK 700
MB LOW ALONG THE CO/NM BORDER WHICH MAY ADD A LOW LEVEL MOISTURE
CONVERGENCE COMPONENT TO THAT AREA. S-SW FLOW TUE EVENING LOOKS WEAK
AT 700 MB AND MAY TEND TO KEEP OROGRAPHIC SNOW ON THE SOUTHERN
MID-SLOPES OF THE SOUTHWEST SAN JUANS AS OPPOSED TO UP HIGHER TOWARD
MOLAS AND RED MTN PASSES. THIS WOULD ALSO FAVORABLE FOR SNOW
ACCUMULATIONS FROM DURANGO TO PAGOSA SPRINGS AS WELL.

FLOW BECOMES WESTERLY AFTER MIDNIGHT AS THE UPPER TROUGH PASSES
ALLOWING SNOW ACCUMULATIONS TO SPREAD INTO THE CENTRAL AND NORTHERN
CO MTNS LATE TUE NIGHT...WHERE 1 TO 3 INCHES ARE EXPECTED. TRAILING
ENERGY AND INSTABILITY IN THE COOLER W-NW FLOW SHOULD KEEP SCATTERED
SNOW SHOWERS MAINLY OVER THE MOUNTAINS AND THE NW COLORADO PLATEAU
ON WEDNESDAY.

HAVE GENERALLY FOLLOWED THE ECMWF AND GFS ENSEMBLES FOR THE
REMAINDER OF THIS FORECAST PERIOD. DISCOUNTED THE 12Z NAM AS IT
SEEMED TO BE AN OUTLIER AMONG THE INDIVIDUAL MODELS HANDLING THE
SPLITTING TROUGH DROPPING ACROSS OUR FORECAST AREA ON THU. THIS
TROUGH WILL BRING A CHANCE OF SNOW TO MAINLY THE MOUNTAINS THU...BUT
MOST OF THE ENERGY IS EXPECTED TO REMAIN TO OUR WEST AND SOUTHWEST
AS THE SOUTHERN END OF THIS SPLITTING TROUGH FORMS A CLOSED LOW OVER
NW OLD MEXICO BY FRI. AN EMBEDDED DISTURBANCE MAY BRUSH THE NORTH
ABOUT SAT...BUT GENERALLY DRY CONDITIONS ARE EXPECTED FRI AND
SAT...WITH THE CHANCE OF PRECIPITATION RETURNING EARLY NEXT WEEK AS
YET ANOTHER PACIFIC TROUGH MOVES INTO THE WEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 308 PM MST MON FEB 13 2012

CLOUDS WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST
AREA THIS EVENING AND TONIGHT AS THE FIRST EFFECTS OF THE NEXT STORM
BEGIN BEING FELT. CIGS WILL BE LOWERING...BUT TAF SITES SHOULD
REMAIN VFR CONDITIONS THROUGH 06Z...THEN PERIODS OF MVFR CONDITIONS
POSSIBLE IN PASSING SNOW SHOWERS. WIDESPREAD MVFR...WITH LOCAL IFR
CONDITIONS IN SNOW SHOWERS....WILL DEVELOP OVER SOUTHWEST CO WHERE
MOUNTAINS WILL BE OCCASIONALLY OBSCURED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR COZ022-023.
     WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM MST WEDNESDAY
     FOR COZ019.
UT...WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO MIDNIGHT MST
     TUESDAY NIGHT FOR UTZ028.

&&

UPDATE...NL
SHORT TERM...NL
LONG TERM....JAD
AVIATION...JAD
Hazardous weather outlook, Feb 13, 4:51 AM MST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 AM MST MON FEB 13 2012

COZ001>014-017>023-UTZ022>025-027>029-141200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 AM MST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE TO PRODUCE SNOWFALL
OVER MUCH OF WESTERN COLORADO THROUGH THE MORNING HOURS. SNOWFALL
WILL DIMINISH FROM WEST TO EAST THROUGH THE AFTERNOON. ANOTHER
ROUND OF MOSTLY LIGHT SNOWFALL WILL SPREAD INTO THE SOUTHERN
MOUNTAINS AND VALLEYS TONIGHT AHEAD OF THE NEXT PACIFIC LOW
PRESSURE SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONGER SERIES OF STORMS WILL BRING MORE SIGNIFICANT
SNOWFALL BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY
MORNING. HAZARDOUS WINTER TRAVEL CONDITIONS ARE EXPECTED TO DEVELOP
OVER THE HIGH MOUNTAIN PASSES.

THERE IS ANOTHER SLIGHT CHANCE OF SNOW OVER THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS NEAR THE CONTINENTAL DIVIDE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Tavaputs Plateau

When
February 13, 9:00 PM MST to February 14, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 6 inches blanketed the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370348.